CSU Student With Bizarre Behavior Had An Unprescribed Psychostimulant – A Growing Trend On College Campuses

A Fort Collins teen accused of stealing an ambulance on November 2, fleeing in it to Loveland and then crashing the vehicle was reportedly in possession of Adderall, a psych drug with the known side effects of delusions, mania and aggression.

According to the Fort Collins Coloradoan, Stefan Sortland, 18, would not follow police commands as he was being apprehended, causing police to subdue him with a stun gun.  He reportedly told police officers that he was “following the bright lights” and rambled on about things not related to his situation.

By Patrick Mallahan III (Own work) [CC BY-SA 3.0 (http://creativecommons.org/licenses/by-sa/3.0)], via Wikimedia Commons
By Patrick Mallahan III (Own work) [CC BY-SA 3.0 (http://creativecommons.org/licenses/by-sa/3.0)], via Wikimedia Commons
A search of “Adderall” on CCHR International’s psych drug side effects search engine reveals 10 warnings by international drug regulatory authorities and 4 studies linking the drug to dangerous side effects that include hallucinations, psychosis, sensory disturbances, anger, aggression, heart problems, stroke, and sudden death.

Even more disturbing, a major study has revealed that psychostimulant drugs like Adderall and Ritalin have never been proven safe or effective.  Researchers from Boston Children’s Hospital, the Department of Pediatrics at Harvard Medical School and several other institutions concluded that the clinical trials for drugs approved as “treatment” for ADHD were not designed to assess adverse events or long-term safety and effectiveness.

Adderall is an amphetamine/dextroamphetamine drug.  It is a schedule II controlled substance in the same class as cocaine, morphine and opium because of its high risk of addiction.  The U.S. Food and Drug Administration (FDA) requires the drug to carry a black-box warning that the drug has a high potential for abuse.

Individual responses to amphetamines vary widely, and harmful effects can be experienced even at low doses.  According to the U.S. National Library of Medicine, taking stimulants like Adderall at usual doses can cause psychotic or manic symptoms, such as hallucinations, delusional thinking, or mania, in children and adolescents who have no prior history of psychosis or mania.

Image by George Hodan
Image by George Hodan

Psychostimulants like Adderall and Ritalin have become popular among college students, many of whom do not have a prescription for it.  They believe the drugs will help them study, even though there have been no studies that show any correlation between using unprescribed stimulants and an increase in academic performance.

A National College Health Assessment last spring, which surveyed more than 66,000 students from 140 institutions around the country, found that about 9% admitted to taking stimulants not prescribed to them within the past 12 months.

Sortland, a student at Colorado State University, reportedly did not have a prescription for the Adderall and has been charged with unlawful possession of a controlled substance.

Meanwhile, medical emergencies related to this drug use is soaring.  The number of young adults ages 18 to 34 who end up in the emergency room after taking Adderall, Ritalin or other such stimulants has quadrupled in recent years, increasing from 5,600 in 2005 to 23,000 in 2011, according to national data from the Substance Abuse and Mental Health Services Administration, a branch of the Department of Health and Human Services.  Peter J. Delany, the director of the office that oversees statistics for the administration, said the rise was particularly pronounced among 18- to 25-year-olds.

WARNING: Anyone wishing to discontinue psychiatric drugs is cautioned to do so only under the supervision of a competent medical doctor because of potentially dangerous withdrawal symptoms.

If you or someone you know has been damaged by a psychostimulant or other psych drug, we want to talk to you.  You can contact us privately by clicking here or by calling 303-789-5225.  All information will be kept in the strictest confidence. We welcome your comments on this article below.

 

 

RSS
Facebook
Google+
http://psychiatricfraud.org/2014/12/csu-student/

Leave a Reply

Your email address will not be published. Required fields are marked *

*